Federal regulators are warning that certain eye injections used during cataract surgery may cause severe adverse events and vision loss, due to a by-product of the manufacturing process at a Texas compounding pharmacy.
The FDA issued a safety alert to health professionals on Thursday, warning about at least 43 patients reported adverse events following cataract surgery eye injections from Guardian’s Pharmacy Services in Dallas, Texas. The injections, compounded triamcinolone-moxifloxacin, may contain poloxamer 407 and its degradants, which some studies have linked to toxic side effects.
The injections are designed to prevent inflammation of the eye and endophthalmitis following cataract surgery, in order to reduce or eliminate the need for post-operative eye drops. However, the FDA reports that instead, over several months, patients began to suffer vision problems that included blurred or decreased vision, poor night vision, loss of color perception, light sensitivity, glare, halos, flashing lights, pain and discomfort, loss of balance, headaches, and nausea. In some cases it took at least a month for symptoms to develop.
The FDA first warned about the problem with the injections in July 2017, and began its own investigation. The agency indicates that it collected and tested samples of the compounding pharmacy’s products, and also tested the samples for the effects of autoclaving and sonification.
The findings of a 2014 study in the journal Nanotoxicology noted that sonification caused poloxamers to degrade, causing them to become highly toxic to cells.
According to the agency’s findings, FDA investigators also found that sonification and autoclaving caused the poloxamer 407 to degrade. It also found that the amount the compounding pharmacy added to its injections was much greater than the maximum amount of poloxamers used in products approved by the FDA for topical administration. The agency noted that the safety profile of the triamcinolone-moxifloxacin injections is still unknown.
Because the drugs are compounded, meaning they are manufactured on a case-by-case basis for specific needs, they are not reviewed by the FDA. However, the federal government updated guidelines for compounding pharmacies in 2015, following a deadly fungal meningitis outbreak in 2012 which killed more than 60 people and sickened hundreds more nationwide.
The agency is advising doctors and patients who have suffered adverse health effects after the use of compounded drugs to report the incidents to the FDA’s MedWatch Adverse Event Reporting Program.